I have a huge bruise on my chin from radiesse injections. Is this normal? Check out my photo. I also wondered if it's the injector's fault that caused the bruising. It's only bad on one side.
Bruising with Radiesse
Doctor Answers (20)
Bruising After Radiesse
Okay, who punched you? Just kidding.
Unfortunately many patients do have some bruising with Radiesse. In my experience patients over 60 usually bruise worse, as well as those who don’t want anyone to know that they were injected, and those patients who are the most talkative. Very few patients, like you have severe bruising.
Radiesse bruises a bit more than other fillers used in my practice. Patients need to be counseled prior to their injections that bruising is a possibility. All injecting physicians experience patients with bruising like you have suffered. It is not your physicians "fault", just bad luck.
You should take Arnica for a week, avoid all blood thinning products, and have a very light social schedule for one week if you should decide to have Radiesse again.
Good luck and be well.
Bruising is not the injector's fault
Any needle can cause a bruise and since the needle is passed many times, you will be more susceptible to bruising. You can potentially decrease the amount of bruising that might occur by stopping any blood thinners at least two weeks prior to the procedure. These include, asprin, motrin, advil, green tea, omega fatty acids, mega vitamins, fish oils...and the list continues. You can also obtain Arnica as well. This has been reported to decrease the amount of bruising after surgery and/or injections.
Also after the procedure, apply ice and avoid any rigorous activity. If you bruise, rest assured that it almost always subsides over time.
Bruising after Radiesse and expectations
Bruising can happen with any of the injectables and fillers. Anytime you introduce a needle anywhere in the body the tissue is traumatized so it is definitely normal to expect this after the injection. Some areas that bruise more than others are the chin area and below the lips on either side which you experienced. There are tips to help avoid bruising such as requesting ice to be used on the area before injecting. Pre-icing, in my opinion, helps to minimize the bruising. Also, stopping aspirin, ibuprofen, vitamin E, fish oil, or any other common blood thinning agents at least one week before injection will help to prevent the bruising. If you do develop bruising, you can pick up over the counter arnica to help speed the recovery. Also, plan your treatment accordingly, at least 2 weeks in advance of any social events in case you do develop bruising.
You might also like...
Bruising with Radiesse
Radiesse is administered by a needle which can puncture tiny vessels in the area. This sometimes (commonly) leads to swelling and bruising. It should last a couple of days. Prior to Radiesse injections it would be a good idea to avoid vitamin E, fish oil, Omega 3 oil, aspirin, and other substances that affect platelets and may cause increased bleeding.
Bruising with Radiesse or Any Injectable
I think that bruising is a side effect of the injection, not the filler. I use a blunt micro-cannula, the "Magic Needle". Since it is blunt it is much less likely to cause bruising. Another benefit is that it does not require any anesthetic, so patients do not need nerve blocks and have numb faces and lips when they leave. These micro-cannulas come with a slightly larger needle that is just used to make a tiny puncture for the thin cannula to pass through. This spot is the only place that is anesthetized. This works very nicely for the lips as well.
Web reference: http://www.enhanced-you.com/skin-laser/radiesse/
Bruising with Radiesse can be reduced by using a microcannula
Probably the most important thing when receiving any type of fillers is to plan for possible bruising and allow time in your schedule for the worst case scenario. The bruising happens not because an injector was rough or careless, but because there was some bleeding under the skin. Since a needle is used, this can be very random and in my practice I would see significant bruising about 30% of the time.
Currently I am using a microcannula to place fillers like Radiesse and my significant bruising rates have decreased to about 5%.
Please see the link to the video to learn more about the microcannula technique. It's a very exciting development for fillers. It decreases bruising and also reduces the risk of intrarterial injection.
Web reference: http://www.yourfaceinourhands.com/bruising-tips.cfm
Expect the possibility of bruising with Radiesse?
Radiesse works beautifully on the chin and jaw area. The results can last for more than a year, and the risks are minimal. One thing that I do tell my patients is that bruising at the injection sites is not uncommon (so is swelling, but this should last only a few days). All fillers are injected with hypodermic needles, which can cause bruising from puncturing microscopic capillaries in the dermis. In my experience, Radiesse does cause a bit more bruising than other fillers, and these can be expected to last anywhere from 2 to even 3 weeks. Ice on the injection site can provide minor help after the procedure. Before a Radiesse treatment, some doctors recommend a patient stop any NSAIDS, aspirin, blood thinners, and even Vitamin E, to help prevent some bruising. Talk to your surgeon before your Radiesse procedure, about what you can do to minimize bruising after your treatment.
Bruising with Radiesse
Bruising may occur with any filler injection and tends to be more frequent with a thicker filler that is injected deep like Radiesse. It is not usually the fault of the surgeon. To alleviate bruising a patient should refrain from aspirin containing medications, NSAIDs, Vitamin E, Omega 3 products, and blood thinners for at least a week prior to injection and to use arnica before and after the injection. Also icepacks are helpful prior to and after the injections.
Web reference: http://www.drvitenas.com/radiesse.html
Brusing with Radiesse
Bruising can occur w/ any soft tissue filler injection.Bruising is unpredictable and is not the surgeons fault. You can decrease your chance of bruising by not taking aspirin,ibuprofen,vitamin E or fish oil for at least one week prior to injection.
Web reference: http://www.capefearaesthetics.com/details/radiesse-17/
Bruising with Radiesse.
Bruising can occur with any soft tissue filler injection. The thicker fillers like Radiesse and Perlane are meant to be injected deeper into the fatty tissue layers where there are larger vessels. Bruising does occur and I wouldn't blame the MD that did the injections. You and the MD should try to avoid that exact same spot in the future as a way to minimize bruising. Because Radiesse is thicker than Perlane, IMHO, Radiesse causes more bruising, swelling and temporary lumpiness than Perlane. In our office, Perlane is used for patients looking to go back to work or out that same day while Radiesse is used for those patients that can tolerate a couple days of minor swelling and perhaps some bruising as well.
Web reference: http://www.drfpalmer.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.